Ohio, 2008

Hail and Damaging Winds in Ohio, June 28, 2008

June 28, 2008 · NWS ILN · 18 events in 9 counties and zones

A cold front crossed the region overnight on the 28th with numerous reports of damaging winds, large hail, and measured strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front crossed the region overnight on the 28th with numerous reports of damaging winds, large hail, and measured strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 1:03 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 28, 1:03 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT SAT JUN 28 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE TO THE GREAT LAKES
REGION THROUGH TONIGHT...SENDING A COLD FRONT SOUTHEAST ACROSS THE
REGION. THE UPPER LEVEL LOW WILL LINGER ACROSS THE GREAT LAKES AND
OHIO VALLEY THROUGH THE FIRST PART OF THE WEEK...BRINGING COOLER
TEMPERATURES ALONG WITH A CONTINUED THREAT FOR SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST HAS BEEN UPDATED AGAIN TO INCLUDE HEADLINES FOR SEVERE
THUNDERSTORM WATCHES 629 AND 630. EXPECT STRONG THUNDERSTORMS
CURRENTLY AFFECTING NORTHWEST COUNTIES TO SPREAD SOUTHWARD THIS
AFTERNOON AS A SHORT WAVE ROUNDS THE BASE OF THE GREAT LAKES LONG
WAVE TROUGH. RIGHT NOW DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN THREAT. DATA FROM SPECIAL 18Z SOUNDING MAY AID IN
DETERMINING POTENTIAL STRENGTH OF STORMS. THERE IS ALSO THE CHANCE
OF LOCALIZED FLOODING ESPECIALLY ALONG AND NORTH OF I-70 WHERE THE
GROUND IS SATURATED IN PLACES.

FOR TONIGHT...BEST LOW LEVEL FORCING IS FOCUSED ACRS OUR NORTH
AHEAD OF THE FRONT WHILE BEST UPR LVL DIVERGENCE FROM A DIGGING
JET ALOFT IS FOCUSED ALONG AND SOUTH OF THE OHIO RIVER. THE TWO
MECHANISMS ARE NOT IN TANDEM. AS RESULT...HAVE KEPT 50 AND 60 POPS
FOR THE OVERNIGHT HOURS...OWING THAT IF WE DESTABILIZE ENOUGH THIS
AFTN...SOME CONVECTION WILL OCCUR AS THE FRONT SLOWLY SAGS
SOUTHEAST THROUGH OUR REGION. AT THIS POINT...CAN NOT RULE OUT AN
ISOLATED SEVERE STORM...BUT THIS SEEMS POISED FOR THIS EVENING
ALONG THE COLD FRONT WHERE BEST FORCING AND SHEAR WILL OCCUR. LOWS
TONIGHT WILL RANGE FROM THE LOWER 60S NORTHWEST TO THE MID 60S
SOUTH EAST.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
CENTER OF UPPER LEVEL CLOSED LOW WILL PIVOT NORTHEAST TOWARD NRN
QUEBEC THROUGH MONDAY NIGHT. A BROAD UPR LVL TROF WILL REMAIN ACRS
THE REGION IN ITS WAKE. EMBEDDED S/WVS ARE FORECAST TO ROTATE SE
ON THE BACK SIDE OF THIS TROF THROUGH OUR REGION SUNDAY INTO
MONDAY...WITH THE STRONGEST S/WV EXPECTED LATE SUNDAY AFTN AND
NIGHT. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
SUNDAY INTO SUNDAY NIGHT. CHC/S OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON MONDAY...BUT THEY SHOULD BE MORE OF A NUISANCE IN TERMS
OF COVERAGE...ABOUT 20 TO 30 PERCENT.

UPPER LEVEL FLOW WILL BEGIN TO RELAX BY TUESDAY AS UPPER LEVEL TROF
FINALLY SHIFTS EAST OF THE REGION...ALLOWING SFC HIGH PRESSURE TO
BUILD INTO THE OHIO VALLEY.

TEMPERATURES WILL BE BELOW NORMAL SUNDAY THROUGH MONDAY...WITH A
WARMING TREND EXPECTED ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE MOVES EAST OF THE REGION THROUGH THURSDAY...WITH
A STEADY WARMING TREND.

THE GFS AND ECMWF SHOW A FRONTAL BNDRY SAGGING SOUTH INTO THE OHIO
VALLEY THURSDAY INTO FRIDAY...WITH MORE ORGANIZED PCPN EXPECTED BY
THEN.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION WILL AFFECT TAF SITES THROUGH MUCH OF THE FORECAST.
EXPECT VFR CONDITIONS OCCASIONALLY INTERRUPTED BY MVFR
VISIBILITIES AND CEILINGS. TIMING OF CONVECTION WILL BE DICTATED
BY DAYTIME HEATING AND ARRIVAL OF SHORT WAVE DISTURBANCES...THE
FIRST OF WHICH WILL IMPACT THE AREA THROUGH 01Z. WEATHER WILL
SETTLE DOWN AFTER 13Z WHEN A MID LEVEL CAP WILL LIKELY PREVENT
DEEPER CONVECTION FROM FORMING.

OUTLOOK...THUNDERSTORMS SUNDAY THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 28, 12:47 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EDT SAT JUN 28 2008

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-291800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
147 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

KYZ089-090-094>100-291800-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
147 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 9:21 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 AM EDT SAT JUN 28 2008

OHZ054>056-063>065-073-074-281500-
ROSS OH-FAIRFIELD OH-HOCKING OH-FAYETTE OH-PICKAWAY OH-MADISON OH-
FRANKLIN OH-LICKING OH-
1021 AM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...SOUTHERN
FRANKLIN...SOUTHEASTERN MADISON...PICKAWAY...NORTHEASTERN FAYETTE...
NORTHERN HOCKING...FAIRFIELD AND NORTHERN ROSS COUNTIES THROUGH 1100
AM EDT...

AT 1020 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MOUNT STERLING...MOVING EAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GROVE
CITY...DERBY...WILLIAMSPORT...HARRISBURG...DARBYVILLE...ORIENT...
CIRCLEVILLE...NEW ROME...COMMERCIAL POINT AND LINCOLN VILLAGE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Jun 28, 10:44 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 AM EDT SAT JUN 28 2008

OHZ034-035-281630-
AUGLAIZE OH-MERCER OH-
1144 AM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND AUGLAIZE COUNTIES
THROUGH 1230 PM EDT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BUCKLAND...MOVING EAST AT 39 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
CRIDERSVILLE...ST. JOHNS...UNIOPOLIS AND WAYNESFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 28, 1:17 PM EST to 1:19 PM EST
Where
Logan County, 1.56 mi SW of Bellefontaine Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
40.413, -83.739

A 59 mph wind gust was measured at the Bellefontaine Regional Airport.

Thunderstorm Wind, Miami

When
June 28, 1:23 PM EST to 1:27 PM EST
Where
Miami County, 0.53 mi W of Ludlow Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.000, -84.340

Trees were downed.

Thunderstorm Wind, Delaware

When
June 28, 2:07 PM EST to 2:09 PM EST
Where
Delaware County, 0.69 mi N of Troyton
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.410, -83.080

Thunderstorm Wind, Delaware

When
June 28, 2:20 PM EST to 2:24 PM EST
Where
Delaware County, 0.69 mi N of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.410, -82.950

Shingles were blown off of the roofs of several homes. Yard furniture was displaced in the backyard of one of the homes.

Hail, Warren

When
June 28, 2:24 PM EST to 2:28 PM EST
Where
Warren County, 0.87 mi NW of Springboro
Measured
1 in hail
Property damage
$8,000
Reported by
Public
Coordinates
39.560, -84.240

Thunderstorm Wind, Warren

When
June 28, 2:30 PM EST to 2:34 PM EST
Where
Warren County, 1.38 mi S of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.550, -84.180

A number of large trees were snapped or uprooted.

Hail, Warren

When
June 28, 3:05 PM EST to 3:09 PM EST
Where
Warren County, 0.53 mi W of Crosswick
Measured
0.88 in hail
Property damage
$6,000
Reported by
Public
Coordinates
39.530, -84.090

Several trees were knocked down along State Route 73 just west of Waynesville as well.

Thunderstorm Wind, Warren

When
June 28, 3:15 PM EST to 3:19 PM EST
Where
Warren County, 3 mi N of Harveysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.543, -84.000

Several trees were downed.

Thunderstorm Wind, Hamilton

When
June 28, 3:22 PM EST to 3:26 PM EST
Where
Hamilton County, 1.48 mi NNW of Evendale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.250, -84.430

Several trees and power lines were downed.

Thunderstorm Wind, Licking

When
June 28, 3:29 PM EST to 3:33 PM EST
Where
Licking County, 0.87 mi NW of Newark Heath Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.030, -82.480

Several trees and power lines were downed.

Thunderstorm Wind, Hamilton

When
June 28, 3:33 PM EST to 3:36 PM EST
Where
Hamilton County, Madeira
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.180, -84.370

A 65 mph gust was estimated in Madeira. Penny size hail also fell in the storm.

Thunderstorm Wind, Hamilton

When
June 28, 3:34 PM EST to 3:36 PM EST
Where
Hamilton County, 0.6 mi NW of Newtown
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.125, -84.359

Thunderstorm Wind, Warren

When
June 28, 3:37 PM EST to 3:41 PM EST
Where
Warren County, Maineville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.320, -84.220

Several large tree limbs were downed.

Thunderstorm Wind, Clermont

When
June 28, 3:40 PM EST to 3:44 PM EST
Where
Clermont County, Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.170, -84.280

Large tree limbs were knocked down.

Thunderstorm Wind, Warren

When
June 28, 3:40 PM EST to 3:44 PM EST
Where
Warren County, 2.08 mi ENE of Hammel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.384, -84.045

A roof was blown off of a barn along US Route 22 and State Route 3 northeast of Morrow.

Thunderstorm Wind, Clinton

When
June 28, 3:46 PM EST to 3:49 PM EST
Where
Clinton County, 0.69 mi N of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.440, -83.920

Two trees were downed along US Route 22 and State Route 3 between State Route 380 and Beechgrove Road.

Thunderstorm Wind, Clinton

When
June 28, 4:00 PM EST to 4:04 PM EST
Where
Clinton County, 2.57 mi ESE of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.421, -83.873

A large tree was downed along State Route 730. Large limbs were hanging over the road with a power pole close to breaking. The road was closed for a brief period of time.

Thunderstorm Wind, Pike

When
June 28, 5:16 PM EST to 5:20 PM EST
Where
Pike County, 0.54 mi W of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.130, -82.980

Several trees were knocked down onto power lines in Waverly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106702, 106708, 106703, 106704, 106709, 106713, 106710, 106715, 106716, 106717, 106705, 106706, 106718, 106720, 110525, 106721, 106722, 106725.